Alert archive / Utah / Flash Flood Warnings in 2007

Flash Flood Warning 6, NWS Salt Lake City, UT

July 24, 2007Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2007, 4:25 PM MDT for Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 2007, 4:25 PM MDT (22:25 UTC)
Expired
Jul 24, 2007, 7:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties

County Wayne County, UT

The radar

The Cedar City radar (KICX), 190 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 4:30 PM MDTFLASH FLOOD3 W Torrey, UTFLASH FLOOD ALONG SULPHER CREEK AND THE FREMONT RIVER IN WAYNE COUNTY. FLOOD DESTROYED BRIDGE AND COVERED ROADS WITH ROCKS AND BOULDERS. CAPITOL REEF NATIONAL PARK AFFECTED BY FLOOD AND AREAS TO THE EAST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2007-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2007-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 242227
FFWSLC
UTC055-250130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 PM MDT TUE JUL 24 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WAYNE COUNTY IN UTAH...

* UNTIL 730 PM MDT

* AT 418 PM MDT...NATIONAL PARK SERVICE RANGERS FROM CAPITOL REEF 
NATIONAL PARK REPORTED FLASH FLOODING FROM A THUNDERSTORM ON SULPHER 
CREEK AND THE FREMONT RIVER. THESE WATERWAYS FLOW THROUGH THE PARK 
AND AREAS TO THE EAST. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAINEVILLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3824 11136 3828 11110 3833 11100 3841 11140
      3841 11149

$$

MCINERNEY/SMITH
2 follow-up statements
000 
WGUS75 KSLC 242350
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
545 PM MDT TUE JUL 24 2007

UTC055-250130-
WAYNE UT-
545 PM MDT TUE JUL 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
CENTRAL WAYNE COUNTY...

AT 536 PM MDT...A THUNDERSTORM PRODUCING FLASH FLOODING WAS REPORTED 
ALONG SULPHUR CREEK AND THE FREMONT RIVER THROUGH CAPITAL REEF 
NATIONAL PARK.

HIGH WATER WILL CONTINUE TO FLOW ALONG THE FREMONT RIVER TOWARD 
CAINEVILLE AND EXPECTED TO DIMINISH NEAR HANKSVILLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3824 11136 3828 11110 3833 11100 3841 11140
      3841 11149

$$

SMITH/MCINERNEY
000 
WGUS75 KSLC 250119
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
714 PM MDT TUE JUL 24 2007

UTC055-250130-
WAYNE UT-
714 PM MDT TUE JUL 24 2007

...THE FLASH FLOOD WARNING FOR WAYNE COUNTY HAS BEEN ALLOWED TO 
EXPIRE...

THE FLASH FLOOD THAT FLOWED THROUGH CAPITOL REEF NATIONAL PARK VIA 
SULPHER CREEK AND THE FREMONT RIVER HAS DIMINISHED AND IS NO LONGER 
A THREAT. THE FREMONT RIVER EAST OF CAINEVILLE HOWEVER IS EXPECTED 
TO FLOW AT RELATIVELY HIGHER LEVELS THROUGHOUT THE NIGHT AS IT 
MERGES INTO THE DIRTY DEVIL RIVER NEAR HANKSVILLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3824 11136 3828 11110 3833 11100 3841 11140
      3841 11149

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:24 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 24, 3:24 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 PM MDT TUE JUL 24 2007

.SYNOPSIS...HIGH PRESSURE TO THE EAST OF UTAH WILL MAINTAIN A VERY
MOIST SOUTHERLY FLOW ACROSS THE GREAT BASIN THROUGH MIDWEEK. THE
RIDGE WILL DRIFT SLOWLY WESTWARD...SETTLING OVER UTAH BY THE WEEKEND.

&&

.DISCUSSION...CONVECTION IS DEVELOPING RAPIDLY THIS AFTERNOON
ACROSS THE WESTERN TWO THIRDS OF THE STATE. THE GREATEST COVERAGE
IS OVER NORTHWESTERN UTAH WHERE THE AIRMASS IS MOST MOIST AND WHERE
THERE IS GREATER FORCING FROM NEARBY SHORTWAVES. SATELLITE DERIVED
PW VALUES OF GREATER THAN 1.5 INCHES HAVE BEEN OBSERVED
THERE...BUT PWS ARE AT LEAST AN INCH OVER THE ENTIRE FORECAST AREA WITH
THE EXCEPTION OF PORTIONS OF FAR EASTERN UTAH. BECAUSE OF THE
SLIGHTLY DECREASED MOISTURE...CONVECTION HAS BEEN SLOW TO DEVELOP
ACROSS THE EAST TODAY BUT SHOULD FILL IN LATER THIS AFTERNOON. THE
INCREASED MOISTURE AND CLOUD COVER IS ACTING TO PRODUCE COOLER
TEMPERATURES...WITH MOST OF WESTERN UTAH AND THE WASATCH FRONT
SEEING TEMPERATURES 5 TO 7F COOLER THAN THEY WERE AT THIS TIME
YESTERDAY. LINGERING PRECIPITATION EXPECTED ONCE AGAIN
OVERNIGHT...ESPECIALLY IN NORTHWEST UTAH IN THE VICINITY OF THE
STRONGER SHORTWAVE. THE BEST FORCING SEEMS TO BE IN AREAS WITH
STRONGER FLOW ALOFT...SO WIDESPREAD FLASH FLOODING IS NOT
ANTICIPATED. HOWEVER...WITH THE AIRMASS AS MOIST AS IT IS...SOME
AREAS COULD SEE LOCALLY HEAVY RAINFALL AND ISOLATED FLOODING.

THE OVERALL PATTERN LOOKS TO CHANGE ONLY SLIGHTLY OVER THE NEXT
SEVERAL DAYS. MODELS PREDICT THAT THE UPPER RIDGE AXIS OVER COLORADO
WILL SLOWLY MOVE WESTWARD BEGINNING TOMORROW...MOVING OVERHEAD BY
SATURDAY. MOISTURE IS EXPECTED TO SLOWLY DECREASE OVER THE NEXT
FEW DAYS AS THE FLOW ALOFT BECOMES MORE NORTHERLY. HOWEVER...MODEL
DERIVED PW VALUES HAVE BEEN RANGING FROM 0.75 INCHES OVER NORTHERN
UTAH TO OVER 1.25 INCHES OVER SOUTHERN UTAH THROUGH SATURDAY...SO
THE AIRMASS SHOULD STILL REMAIN ABNORMALLY MOIST. AS A
RESULT...SCATTERED AFTERNOON CONVECTION IS EXPECTED TO CONTINUE
INTO THE WEEKEND WITH ONLY A SLOW WARMING OF TEMPERATURES.

THE GFS AND ECMWF AGREE THAT AFTER SETTLING OVER UTAH ON SATURDAY
THE UPPER RIDGE WILL DRIFT BACK EASTWARD BEGINNING SUNDAY. IF THIS
SCENARIO PANS OUT...THE FLOW ALOFT WILL SHIFT BACK TO THE
SOUTH...RESULTING IN INCREASING MOISTURE ONCE AGAIN FOR THE
BEGINNING OF NEXT WEEK.

&&

.AVIATION...WINDS WILL BE PREDOMINANTLY FROM THE SOUTH AT THE KSLC
TERMINAL THIS AFTERNOON INTO THE EVENING.  HOWEVER...OUTFLOW FROM
THUNDERSTORMS IN THE AREA WILL PRODUCE OCCASIONAL GUSTY ERRATIC
WINDS AT THE TERMINAL. THERE IS A 50 PERCENT CHANCE THAT A
THUNDERSTORM WILL DIRECTLY IMPACT THE AIRPORT BETWEEN 2200 UTC AND
0300 UTC.  AFTER THIS TIME THE CHANCE WILL DROP TO 30 PERCENT
THROUGH THE REMAINDER OF THE NIGHT. TYPICAL DIURNAL SOUTHEAST WIND
IS EXPECT TO BECOME ESTABLISHED AROUND 0300 UTC.

&&

.FIRE WEATHER...THUNDERSTORMS HAVE BEEN WIDESPREAD FOR THE NORTHERN
UTAH AND RICHFIELD DISPATCH AREAS. COLOR COUNTRY HAS HAD LESS
ACTIVITY AND THE MOAB AREA HAS BEEN MOSTLY SUNNY. THUNDERSTORMS
DEVELOPING OVER WESTERN COLORADO ARE LIKELY TO TRACK INTO SOUTHEAST
UTAH TONIGHT. FOR SOUTHWEST UTAH...THE STORMS IN NORTHWEST ARIZONA
MAY MOVE NORTH TO BRING RAIN AND LIGHTNING TO THE AREA. THE MOIST
AIRMASS REMAINS IN PLACE FOR WEDNESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...GIBSON
AVIATION...GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 24, 6:45 AM MDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 AM MDT TUE JUL 24 2007

UTZ001>016-019>021-517-518-WYZ021-251300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
645 AM MDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH ALONG WITH FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS WILL REMAIN ACROSS UTAH AND THE SURROUNDING
STATES TODAY. THE EXPECTED SHOWERS AND THUNDERSTORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL...ESPECIALLY OVER THE MOUNTAINS AND ACROSS
PORTIONS OF SOUTHWEST UTAH. LOCAL FLOOD COULD DEVELOP...ESPECIALLY
IN THE SLICK ROCK AND SLOT CANYON COUNTRY OF SOUTHERN UTAH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ABUNDANT MOISTURE OVER THE INTERIOR WEST WILL REMAIN IN PLACE
OVER UTAH AND SOUTHWEST WYOMING INTO WEDNESDAY. SHOWERS AND
THUNDERSTORMS COULD AGAIN PRODUCE LOCALLY HEAVY RAIN ON WEDNESDAY.

SLIGHTLY DRIER AIR WILL MOVE INTO EXTREME NORTHWEST UTAH LATE IN THE
WEEK. THE REMAINDER OF THE AREA WILL SEE SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS...MAINLY OVER AND NEAR THE MOUNTAINS...THROUGH
THE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:29 AM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.